Alert archive / Minnesota / Dense Fog Advisories in 2021
Dense Fog Advisory 6, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Jan 7, 2021, 10:14 AM CST for 34 counties in Minnesota. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2021, 10:14 AM CST (16:14 UTC)
- Expired
- Jan 8, 2021, 11:00 AM CST
- In force
- 25 hr
- Issued by
- NWS Twin Cities, MN
All 34 counties
Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Douglas County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071 WWUS73 KMPX 071614 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1014 AM CST Thu Jan 7 2021 MNZ041>045-047>052-054>059-064>066-080015- /O.NEW.KMPX.FG.Y.0006.210107T1614Z-210108T1700Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine-Renville-McLeod- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Granite Falls, Olivia, and Hutchinson 1014 AM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CST FRIDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...Until 11 AM CST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Borghoff
4 follow-up statements
016 WWUS73 KMPX 072034 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 234 PM CST Thu Jan 7 2021 MNZ053-060>062-067>069-073>076-082-083-091-080445- /O.EXB.KMPX.FG.Y.0006.210108T0200Z-210108T1700Z/ Chisago-Hennepin-Anoka-Ramsey-Sibley-Carver-Scott-Redwood-Brown- Nicollet-Le Sueur-Watonwan-Blue Earth-Martin- Including the cities of Center City, Minneapolis, Blaine, St Paul, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Redwood Falls, New Ulm, St Peter, Le Sueur, St James, Mankato, and Fairmont 234 PM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM CST FRIDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, east central, south central and southwest Minnesota. * WHEN...From 8 PM this evening to 11 AM CST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ041>045-047>052-054>059-064>066-080445- /O.CON.KMPX.FG.Y.0006.000000T0000Z-210108T1700Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine-Renville-McLeod- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Granite Falls, Olivia, and Hutchinson 234 PM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST FRIDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...Until 11 AM CST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Borghoff
153 WWUS73 KMPX 080323 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 923 PM CST Thu Jan 7 2021 MNZ041>045-047>052-054>059-064>066-081700- /O.CON.KMPX.FG.Y.0006.000000T0000Z-210108T1700Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine-Renville-McLeod- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Granite Falls, Olivia, and Hutchinson 923 PM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST FRIDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, east central and west central Minnesota. * WHEN...Until 11 AM CST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MNZ053-060>062-067>069-073>076-082-083-091-081700- /O.CON.KMPX.FG.Y.0006.000000T0000Z-210108T1700Z/ Chisago-Hennepin-Anoka-Ramsey-Sibley-Carver-Scott-Redwood-Brown- Nicollet-Le Sueur-Watonwan-Blue Earth-Martin- Including the cities of Center City, Minneapolis, Blaine, St Paul, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Redwood Falls, New Ulm, St Peter, Le Sueur, St James, Mankato, and Fairmont 923 PM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST FRIDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, east central, south central and southwest Minnesota. * WHEN...Until 11 AM CST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
651 WWUS73 KMPX 080441 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1041 PM CST Thu Jan 7 2021 MNZ041>045-047>062-064>069-073>076-082-083-091-081700- /O.CON.KMPX.FG.Y.0006.000000T0000Z-210108T1700Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Yellow Medicine- Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet- Le Sueur-Watonwan-Blue Earth-Martin- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Redwood Falls, New Ulm, St Peter, Le Sueur, St James, Mankato, and Fairmont 1041 PM CST Thu Jan 7 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST FRIDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, east central, south central, southwest and west central Minnesota. * WHEN...Until 11 AM CST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
967 WWUS73 KMPX 081017 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 417 AM CST Fri Jan 8 2021 MNZ041>045-047>062-064>069-073>076-082-083-091-081700- /O.CON.KMPX.FG.Y.0006.000000T0000Z-210108T1700Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Yellow Medicine- Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet- Le Sueur-Watonwan-Blue Earth-Martin- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Redwood Falls, New Ulm, St Peter, Le Sueur, St James, Mankato, and Fairmont 417 AM CST Fri Jan 8 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, east central, south central, southwest and west central Minnesota. * WHEN...Until 11 AM CST Friday. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Slick spots on roads, overpasses, and sidewalks are also possible as the fog freezes on exposed surfaces. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 7, 5:52 AM CST, 4 hours 22 minutes earlier.
Area forecast discussion, Jan 7, 5:52 AM CST, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 552 AM CST Thu Jan 7 2021 .SHORT TERM...(Today through Friday) Issued at 231 AM CST Thu Jan 7 2021 Stratus and fog, get used to it. We'll maintain very weak flow through the short term, with high pressure currently south of Hudson Bay slowly building southwest over us through the period. This will setup a strong inversion, trapping low level moisture in the boundary layer. HREF members and other CAMs show it being rather soupy across the entire area by this morning, though they have been a bit aggressive with the extent of lower visibilities, which is the main reason we've been hesitant to issue any fog advisories, though one may be needed yet this morning. Visibilities should slowly improve late in the morning, though remain in the 2-5 mile range through the day, before we potentially fog right back in tonight. Main area of uncertainty for fog is that as the high builds in from the northwest, we will see lower dewpoint air slowly work into the region, which may keep this more of a low stratus as opposed to a fog. However, this looks to be a rather classic dense fog and potential air quality issue setup given the limited mixing, with the stratus/fog layer slowly sloshing back and forth across the upper MS Valley region. For temperatures, the high coming in will result in progressively colder air moving into the area, with 30s less common today and highs remaining in the 20s for Friday. .LONG TERM...(Friday night through Wednesday) Issued at 231 AM CST Thu Jan 7 2021 If you were hoping we'd shake the fog and stratus by the weekend, unfortunately, it doesn't look like it's in the cards. Weak flow aloft continues with plenty of low level moisture which will help keep the stubborn cloud deck in place with the threat of fog continuing nightly. The one somewhat bright spot in this otherwise dreary forecast is that temperatures will continue to be a few degrees above normal with highs in the upper 20s to low 30s. Upper level flow begins to perk up a bit late in the weekend into Monday with a system approaching the Pacific Northwest. Westerly flow will finally begin to mix things up and should lead to a thinning cloud deck for the start of the week. Temperatures may warm a bit into midweek with a potential pattern shift on the horizon. Ensembles indicate that temperatures may be on the decline while chances for precip increase towards the end of the period, but will have to wait to see how the pattern evolves over the coming days. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 552 AM CST Thu Jan 7 2021 Stratus is quickly filling in the clearing we've had all night in western MN and with a stagnant airmass in place, it's going nowhere anytime soon. Therefore, there's high confidence cigs will remain LIFR/IFR through the period. Followed a blend of the hi-res models for fog potential tonight, which is pretty aggressive for everyone west of MSP. Only concern here is these same models had been saying we should have started out this morning with dense fog across pretty much all of our MN area, but visibilities are considerably higher than what they were saying we should have. So there is potential that current TAFs west of MSP are overly pessimistic on the fog tonight, with this remaining as a stratus and never quite going fog. KMSP...Some degradation in visibilities are possible this morning, especially as we switch from nighttime to daytime visibility rules (less contrast during the day, which results in lower visibilities than when we have a dark nighttime backdrop). Some drier air will be working in from WI tonight, which looks to keep the greatest fog potential west of MSP. /OUTLOOK FOR KMSP/ Fri-Sun...IFR/MVFR expected, LIFR possible. Wind vrb 5 kt or less. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...MPG LONG TERM...Dye AVIATION...MPG
Hazardous weather outlook, Jan 7, 3:48 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 348 AM CST Thu Jan 7 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 081000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 348 AM CST Thu Jan 7 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Areas of freezing fog, with visibilities of one quarter mile or less, are likely tonight over much of central and southern Minnesota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Areas of freezing fog will continue through Friday morning. Freezing fog will continue to be possible nightly for at least parts of the outlook area through this weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Dense Fog Advisories in Minnesota, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.